Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

174 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Child took folic acid tablet for mouth ulcer. Now have vomiting and stomach pain. Treatment?

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 10770 Questions

default
Posted on Wed, 26 Dec 2012 in Child Health
Question: HI DOCTOR,

I WENT TO A DR. TWO DAYS BACK TO CONSULT FOR MY 3 YR OLD CHILD. My son was having ulcers in his mouth every one or the other day. The Dr. told me to give him folic acid tablets for 15 DAYS (1TAB PERDAY). After giving him this tablet just for 2 days he started with loose motions and vomiting and severe stomach pain. To my surprise, when i saw the dosage of folic acid it was 5mg per tablet. Please help me in this.. as whether any complication is there.. and what to do now?
doctor
Answered by Dr. Michelle Gibson James 6 hours later
Hi, thanks for using health care magic

The normal recommended dose for folic acid for children aged 1 to 3 is 150 micrograms a day which would be 0.150 mg a day.The upper daily limit for children in his age group is 300 micrograms or 0.3 mg.

High doses may be associated with the symptoms that you are describing : diarrhoea, stomach upset, nausea.
Luckily you only gave it at the dose prescribed, for 2 days so there will not be any long lasting side effects.

You should consider speaking to his doctor about the medication.

If the vomiting and diarrhoea are continuing, he is at risk of dehydration if he is not given adequate fluid replacement.
Since he is vomiting he should be given small amount of fluid (1 tbs) frequently (5 - 10 min intervals), if he tolerates this then more may be given
He needs fluids to replace what he is losing and for maintainence. His doctor will calculate this based on his weight and the estimated level of dehydration.

Some of the symptoms and signs of dehydration would be : decreased urine output, dry skin, skin tenting (when pulled up , the skin stays in that position), lethargy, increased heart rate, dry tears, dry tongue and eyes

It may be best to take him to a doctor to assess his hydration status, if he still has the vomiting and diarrhoea

Hope this helps, feel free to ask any other questions

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication

Recent questions on  Stomach upset

doctor1 MD

hi i am 26 male , nd i usually found my heartbeat more than 100 average of 113 per minute , and when i go to sleep , i feel my body shaking while sleeping , it happend to me from last 2 months , also got my stomach upset, sometimes I feel like I going to die , can u tell me what is it ?

doctor1 MD

i have stomach upset.it is like if i eat something it alll goes to the toilet after 1-2 hrs not in the loose form but in the digested form.there is mild pain in the stomach. i have been using digene total tablet before food but of no use.which medicine should i take further.

doctor1 MD

I am 57 yrs male type 2 diabetic on metformin 500 one per day. Sugsr under control. I ofter get stomach upset and loose motions. Bp 140 / 90 . Not coming down. On olzix ch 40 . Presscribe good meficines for bp and loose motions .

doctor1 MD

Hi doctor, I am on paxidep cr 12.5 for last 1.5 -2 months approx. I have now reduced it recently and occasionally skipping it for last 10 days. Now, I am experiencing more frequent mood swings and irritation, lack of long sleep, sweating even in...

doctor1 MD

i am 20 years old, 5'7 150 lbs, weight train at least 4 times a week, not a drinker or cigarete smoker,i keep myself very well hydrated usually drink about a gallon of water everyday and have a very clean diet. i do smoke pot every now and then, last night at a party drank a little bit and smoked a little bit, drinking has always made my stomach upset, i have finals tomorrow so i took a 60 mg vyvanse this morning but before breakfast i had 500 mg of milk thistle, before even taking the vyvanse my stool was kind of black this morning, and now later in the evening as well. i wanted to know the cause of this?

doctor1 MD

sir please look on my attached health check up and suggest what my health results show

doctor1 MD

hello ! this is raj from kolkata , am having mild fever and body pain for last two days and stomach upset , which lead stool with blood today an hour ago and for yseterday and today i have gone for 16 times bathrom ....... having abdominal pain and mild temperature with dryness in mouth plz suggest any medicine